|Resistance to sustiva after 5 days on treatment?
Feb 22, 2004
I started my first regimen of sustiva + combivir in october and was on it only for 5 days. My doctor called me and told me to stop all meds immediately because my liver numbers were worrying. It turned out that I had a mono infection... I haven't been on meds since then. My VL when I stopped was 1000. I have now learned that when stopping sustiva you are supposed to do it before you stop the others. I wonder whether there is a high risk of my virus being resistant to sustiva now. The doc said that not from such a short exposure... Thanks.
Response from Dr. Sherer
Due to the long half-life of efavirenz and nevirapine, it may be beneficial to stop them one week before stopping the NRTIs (or other drugs in the regimen). In one recent analysis of NVP regimens, 5 of 10 patients had detectable drug in their blood for well over one week. The British Guidelines include this advice.
Unfortunately, resistance is possible with only brief or even a single exposure to drug, as we are learning from the use of single dose NVP for the prevention of mother to child transmission. Recent studies suggest this practice results in NVP resistance in 20-60% of patients. However, your situation is different, since you were exposed to an effective three drug regimen. Studies of brief interruptions of 1-14 days in this regimen, many of which happened within the first few weeks, did not find that they were associated with a greater degree of regimen failure and resistance.
So, there is not a HIGH risk of EFV (sustiva) resistance, but there is a low risk which you and your doctor can assess when you decide about your next regimen. Knowing that you had mono, which can affect your liver, you may still consider EFV as an option in future.
CD4 200, what can she start on
Will all treatments eventually fail / vaccine hopes
- Testicular Pain Sign Of HIV Infection
- Picking Your Nose How Long Does It Take To Test Positive For AIDS
- Chances Of Getting HIV From Sex With A Prostitute
- Aching After Anal Sex With Condom Does It Mean I Have HIV
- Blood In Urine After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Diarrhea After Condom Inside Out Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.